Arkansas, 2023

Damaging Wind in Arkansas, July 1, 2023

July 1, 2023 · NWS MEG · 1 event in 1 county or zone

The upper-level ridge over the Mid-South began to weaken and northwest flow aloft developed across the region. Outflow boundaries from earlier convection over Missouri helped trigger isolated to scattered showers and thunderstorms over mainly the northern half of the Mid-South throughout the day into the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The upper-level ridge over the Mid-South began to weaken and northwest flow aloft developed across the region. Outflow boundaries from earlier convection over Missouri helped trigger isolated to scattered showers and thunderstorms over mainly the northern half of the Mid-South throughout the day into the evening. Adequate wind shear combined with strong instability helped some storms become severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 1, 5:28 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 1, 5:28 PM CST, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Memphis TN
628 PM CDT Sat Jul 1 2023

...New AVIATION...

.SYNOPSIS...
Issued at 157 PM CDT Sat Jul 1 2023

Strong to severe storms are expected to continue through this
evening with damaging winds and large hail the main threats. Heat
and rain return Sunday with heat index values likely to remain at
and below 105F in portions of the Mid-South. Otherwise, expect
the upcoming work week to be hot with daily rain chances.

ANS

&&

.DISCUSSION...
(This evening through next Friday)
Issued at 157 PM CDT Sat Jul 1 2023

Showers and storms continue to pop-up across various portions of
the Mid-South with the bulk of activity near northeast Arkansas
and the Missouri Bootheel. Right now, the greatest threat for
severe storm development is in the northern portions of the Mid-
South. Additional storms may develop this evening as the cap
breaks over TN / MS. Damaging winds and large hail are possible
through the evening hours.

Outside of thunderstorm development, the remainder of today will
be hot. 230 PM surface observations depict heat index values in
excess of 105 degrees through the majority of the Mid-South. Hot
and humid conditions will continue overnight with lows only
dropping to the upper 70s. Temperatures on Sunday will remain hot,
but overall heat index values will remain at and below 105F. A
Heat Advisory has been issued for areas along and south of the
Mississippi state border Sunday.

By Monday afternoon, a cold front will stall over the northern
portions of the Mid-South and stay in place through mid-week.
During this time, daily rounds of showers and thunderstorms are
possible. Overall, bulk shear during this time appears to remain
lack luster. However, ample instability will encompass the Mid-
South. Therefore, any storm that does form could become strong.

Long range models hint at a pattern change late Thursday as an
upper level trough moves over the Great Lakes Region. A cold front
will likely swing across the region with showers and storms
accompanying its passage. However, it is too early to tell the
details of this system. Overall, expect a warm week ahead with
daily chances of rain.

ANS

&&

.AVIATION...
(00Z TAFS)
Issued at 628 PM CDT Sat Jul 1 2023

Primary forecast challenge remains timing and coverage of TSRA.
Airmass west and south of MEM remains unstable, but flat or non-
existent cumulus field indicates a relatively strong convective
inhibition. As such, TSRA should remain north of MEM tonight.

From JBR eastward, a belt of stronger midlevel westerly winds and
weak convective inhibition will persists this evening.

An approaching upper trough over the plains will further weaken
convective inhibition over the Midsouth on Sunday. CAMs continue
to vary with timing of TSRA onset, given the continued instability
and tenuous convective cap from midmorning onward. For the TAFs,
timing of PROB30 TSRA followed peak heating Sunday afternoon.
Better timing for TSRA at TUP will be just beyond the valid TAF
period.

PWB

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ009-
     018-026>028-035-036-048-049-058.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for ARZ035-036-048-
     049-058.

MO...Excessive Heat Warning until 8 PM CDT this evening for MOZ113-
     115.

MS...Excessive Heat Warning until 8 PM CDT this evening for
     MSZ001>017-020>024.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for MSZ001>017-
     020>024.

TN...Excessive Heat Warning until 8 PM CDT this evening for
     TNZ001>004-019>022-048>055-088>092.

     Heat Advisory from 10 AM to 7 PM CDT Sunday for TNZ088>092.

&&

PUBLIC FORECAST...ANS
AVIATION...PWB

In the hours before

Local storm report, Jul 1, 4:51 PM CST, 2 hours 29 minutes before
Preliminary Local Storm Report
National Weather Service Memphis TN
551 PM CDT Sat Jul 1 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     Tstm Wnd Dmg     Holcomb                 36.41N 90.02W
07/01/2023                   Dunklin            MO   Public

            Numerous trees down across town.

&&

MJ
Special weather statement, Jul 1, 5:55 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
655 PM CDT Sat Jul 1 2023

ARZ009-020015-
Clay AR-
655 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Clay
County through 715 PM CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maynard, or 11 miles north of Pocahontas, moving northeast at 55 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Reyno, Success, Datto, Heelstring, Twin Oaks and Palatka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.

&&

LAT...LON 3650 9036 3627 9081 3629 9080 3629 9079
      3630 9079 3631 9075 3641 9075 3641 9077
      3642 9076 3643 9078 3643 9077 3644 9078
      3649 9077 3650 9078
TIME...MOT...LOC 2355Z 239DEG 49KT 3642 9091

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

PWB
Special weather statement, Jul 1, 6:18 PM CST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Memphis TN
718 PM CDT Sat Jul 1 2023

ARZ009-018-020045-
Greene AR-Clay AR-
718 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northwestern Clay
County through 745 PM CDT...

At 718 PM CDT, Doppler radar was tracking a strong thunderstorm over
Reyno, or 8 miles west of Corning, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corning, Reyno, Knobel, McDougal, Success, Peach Orchard, Datto,
Heelstring, Brookings, Twin Oaks, Palatka and Hickoria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.

&&

LAT...LON 3650 9033 3643 9030 3621 9080 3629 9081
      3630 9079 3628 9078 3628 9075 3641 9075
      3641 9077 3642 9076 3643 9078 3643 9077
      3644 9078 3649 9077 3650 9078
TIME...MOT...LOC 0018Z 242DEG 38KT 3636 9073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Jul 1, 6:33 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Memphis TN
733 PM CDT Sat Jul 1 2023

ARZ009-018-020100-
Greene AR-Clay AR-
733 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of north central Greene
and central Clay Counties through 800 PM CDT...

At 733 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knobel, or 7 miles south of Corning, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Knobel, Pollard, Greenway, McDougal, Peach Orchard, Crockett, Knob,
Tipperary, Hickoria and Stonewall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas.

&&

LAT...LON 3622 9064 3632 9068 3649 9028 3632 9022
TIME...MOT...LOC 0033Z 244DEG 37KT 3630 9059

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Jul 1, 6:58 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Memphis TN
758 PM CDT Sat Jul 1 2023

ARZ009-MOZ113-020130-
Clay AR-Dunklin MO-
758 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Clay
and northeastern Dunklin Counties through 830 PM CDT...

At 758 PM CDT, Doppler radar was tracking a strong thunderstorm near
McDougal, or 8 miles west of Piggott, moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Piggott, Campbell, Chalk Bluff Natural Area, Holcomb, St. Francis,
Pollard, Greenway, McDougal, Saint Francis, Glennonville, Crockett,
Hickoria, Rhyne, Valley Ridge, Wilhelmina and Chalk Bluff Battlefield
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
eastern Arkansas...and southeastern Missouri.

&&

LAT...LON 3637 8999 3628 9042 3640 9045 3650 9035
      3650 9022 3653 9022 3654 9021 3655 9019
      3657 9018 3659 9019 3661 9016 3661 9017
      3662 9015 3663 9015 3663 9011
TIME...MOT...LOC 0058Z 242DEG 34KT 3638 9035

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

PWB
Special weather statement, Jul 1, 7:02 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
802 PM CDT Sat Jul 1 2023

MOZ113-020130-
Dunklin MO-
802 PM CDT Sat Jul 1 2023

...A strong thunderstorm will impact portions of northeastern Dunklin
County through 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Malden, moving northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Malden, Clarkton, Brian, Valley Ridge, Baird, Providence, McGuires,
Morris State Park and Townley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Missouri.

&&

LAT...LON 3663 8996 3659 8996 3654 8995 3653 8996
      3645 8996 3642 8997 3641 8996 3639 8997
      3637 9000 3663 9013
TIME...MOT...LOC 0102Z 246DEG 54KT 3662 8999

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

PWB

The radar

The Memphis radar (KNQA), 119 km away, was scanning. The volume nearest the first event began at 01:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 1, 7:20 PM CST to 7:25 PM CST
Where
Clay County, 1.41 mi W of Piggott to 0.64 mi N of Piggott
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
36.378, -90.205

Several trees were knocked down across Piggott.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1119668.